Vasculitis and Total Hip Replacement

Just wondering if anyone knows of any complications (other than the usual) that having Vasculitis could add to surgery. Due to being treated with steroids for Vasculitis, I now have AVN (Avascular Necrosis) and am facing total hip replacement.

Secondly, for anyone suffering from AVN, I'm trying to decide between Core Decompression and hip replacement. Any advice?


20 Replies

  • My husband has GPA/Wegeners and has been on steroids since May 2011. He has/had AVN in both hips and now his shoulders. He has just had his first hip replaced on 13th April and was walking again in 6 weeks without aids. Bloody marvellous, we expected it to take him much longer to heal and get better. His only sensible choice was replacement, only choice now is which to do next, other hip or shoulders!! They have the technology, they will rebuild him. Probably right hip as you need your shoulders to use crutches and at least his shoulders are not weight bearing. His Vasculitis specialist was kept aware of everything that was occurring and he ordered some special blood tests but we're not sure what they were until we see him on Thursday.

    Good luck with it

  • Total hip replacement seems to be the best choice for the AVN, so far. Just worried because there doesn't seem to be many doctors that know about each of the diseases, and, thusly, even fewer that know how to treat both.

    Thank you so much for your reply! All the best to your husband!

  • Hi Nova,

    The best advice I can offer is to make sure your Vasculits Consultant is fully involved in the process and that you see the anaesthetist beforehand to make sure they are aware of your medical history.

    What type of Vasculitis do you have and do you have any lung, kidney or heart problems as they are things most likely to be a concern post op. You will also need to make sure they are scrupulous about hygiene and infection control as I am guessing you are still on immunosupressants?

  • Thank you so much for responding!

    I'm not on anything for the Vasculitis now. I have what the docs believe is Hypersensitivity Vasculitis due to Bactrim.

    I appreciate the responses from everyone!

  • I know a lot of surgeons can be worried about the steroid dosage people are on as steroids can slow down healing for one thing, also the fact that the immune system is suppressed. I read that under around 7.5mg per day is usually OK although a friend had to get down to 4mg for her THR.

  • Thanks! I'm actually off of the steroids now. And I was allergic to the Dapsone the doctor had also prescribed for the Vasculitis. I'm on Fosamax to help rebuild the bone.

  • You should be fine in that case.

  • Hope you're right! :)

    Thank you!

  • Just make sure that all your specialists are aware so that they can all interact. This is the reason we travel 1 1/2 hours to the hospital that has specialist involved with Vasculitis and so all of my husbands care is in the one place.

  • Thank you! We are expecting we will need to travel.

  • I too was off the steroids when i had my second hip replacement in January 2015 (1st one January 2013). Just a few weeks after i started to get the dreaded husky voice and tiredness. By March after going to see my Doctor a few times i was given an emergency appointment to see my Respiratory and Rheumatologist Consultants. After the usual tests Wegener's was diagnosed. My Consultant thinks it could have been the trauma on my body from the hip replacement that caused the Weg's to come back after about 12 months of a sort of remission from the previous September 2014. I am still on the steroids as i had another flare in November 2015 after they got me to 7.5mg. By December i was on 40mg then slowly reduced this time round i am now on 10mg plus they are trialing me on Methotrexate.

    Even with what i have been through i would opt for the hip replacement without a second thought. The freedom of walking pain free is fantastic.

    Good luck with whatever choice you make.

  • Hi Greenkit,

    It's not usual to treat Wegeners with prednisolone only, I am not surprised you had a relapse. Have you ever had Cyclophosamide infusions ( chemotherapy ) or Rituximab to induce remission as that is what the guidelines recommend?

  • Thank you so much for your response! I'm glad you are pain-free now. :)

  • Hi Keyes,

    Yes i have had Cyclophosphamide but in the tablet form when i first got diagnosed in 2004. I cant have any more as they can only give so much.

    They were looking at Rituximab (waiting to get the funding) this time but i got a DVT in April so they have put that on hold and trying me on the Methotrexate first.

    This is the longest i have had problems (getting out of puff when walking uphill even a short distance ) but i think it could be down to the fact i got breast cancer March 2015 and had to have radiotherapy July 2015 on the left lung with the most nodules so i think it aggravated the lung. I know i was beginning to feel better before but as i am not an expert i cant be sure. On my last X-ray & CT the nodules were still there the one on the top had got smaller the one on the bottom had got larger so "no change" really. The ones on my right lung have gone.

  • My bi-lateral hip AVN appeared 3 months into my 60 mg Prednisone/Chemo treatment for MPA vasculitis. My first THR (Left) occurred 8 months later; my right THR 8 months after the left.

    It was long, slow road to recovery but I am happy to say it's behind me and I faired well.

    I seem to recall reading that AVN can advance rapidly. I was in later stages at diagnosis and THR (total hip replacement) was the only recommendation I receivevd.

    Wishing you luck!!

  • Thank you for responding! I'm glad you're fairing well now!

  • Thanks, Nova! Let us know how you fair.

  • :) (fingers crossed!)

  • John has had two successful operations to remove carcinomas of the bladder, whilst taking prednisolone warfarin and MMF. John's Urologist would not carry out the operations until he had a meeting with John's consultant who treats and manages his vasculitis. There was a team meeting called a week before John's ops. The team included the Urologist, Anaesthestis and John's vasculitis Consultant. So it is very important to involve your consultant who sees you for the vasculitis.

  • Thank you! I will definitely have my Vasculitis doctor speak with my surgeon. I appreciate your input.

You may also like...